North Dakota, 2018

Hail in North Dakota, August 31, 2018

August 31, 2018 · NWS FGF · 6 events in 2 counties and zones

Around 1 pm CDT on August 31st, a line of thunderstorms took shape between Roseau and Grand Forks. As these storms moved east of the Thief River Falls area, they increased in intensity and dropped large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Around 1 pm CDT on August 31st, a line of thunderstorms took shape between Roseau and Grand Forks. As these storms moved east of the Thief River Falls area, they increased in intensity and dropped large hail. As the line progressed through eastern Lake of the Woods County, another segment of the line strengthened and dropped large hail. A little over an hour later, just after 4 pm CDT, another cluster of storms formed over extreme southeast North Dakota. These storms tracked east-northeast, through the Fairmount (North Dakota) area, and the Fergus Falls, Battle Lake, and Wadena (Minnesota) areas. These storms also produced large hail. Finally, a lone thunderstorm cell formed over south central Grand Forks County (North Dakota) around 830 pm CDT. This storm expanded into a cluster of storms as it progressed eastward into western Polk County (Minnesota).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 31, 1:57 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 31, 1:57 PM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
257 PM CDT Fri Aug 31 2018

.SHORT TERM...(This evening through Saturday)
Issued at 256 PM CDT Fri Aug 31 2018

Convection placement and strength are the main issues for the
period.

Water vapor loop shows west to southwest flow aloft with several
weak vorts, some convectively enhanced, moving through the
Northern Plains. There has been extensive cloud cover to put a
damper on destabilization so far. However, there was enough
clearing in northwestern MN to produce a small area of 2500 J/kg
ML CAPE in our northeastern counties. Storms have rapidly
intensified as they moved into that area. With deep layer bulk
shear at 40 to 50 kts and the cold front pushing slowly through
the area, there will threat for severe weather continuing for the
next few hours in that area as these storms push eastward.

Of greater uncertainty is activity further south and west. CAMs
for much of the day have been showing some intense convection
developing near the SD border during the 21 to 00Z time frame.
There has been a little bit of clearing in the last few hours in
this area, and the cold front has yet to push through, so dew
points are in the upper 60s to low 70s in the southern CWA.
However, so far we have only seen a few weak elevated cells
develop, which has allowed cloud cover to increase again. SPC meso
page does show some erosion of the cap in northeastern SD during
the last hour or so, and there is some towering CU starting to
develop in that area extending into Sargent county. Will continue
to keep fairly high POPs for our south and will keep a close eye
on thunderstorm development later this evening. Think that our
best chances for storms will continue through mid-evening before
the main upper trough axis pushes eastward and help shove the cold
front southeastward.

Later tonight, we should see some clearing behind the front as
weak surface high pressure builds into the region. Temps will drop
down into the upper 40s in the northwest to around 60 in the
southeast. A few of the models develop some fog in the eastern
tier with light winds and recent rainfall. However, coverage is
spotty and drier air will begin to push in behind the boundary.
Will leave out any fog mention for now. The surface high will move
east during the day on Saturday and things should be fairly quiet
ahead of the next surface trough.

.LONG TERM...(Saturday night through Friday)
Issued at 256 PM CDT Fri Aug 31 2018

Progressive overall pattern will become a bit slower during the
Sunday through Friday time frame. Return flow at 850mb on Saturday
will help rebound moisture into the region ahead of the next cold
front. This is expected to push through the region late Saturday
night into Sunday morning, bringing another chance of showers and
thunderstorms that will persist until midday Sunday. Dry air filters
in behind the front, along with cooler temperatures. Reinforcing
trough and associated cold front pushes through the region Monday
night into Tuesday morning, with PoPs once more increasing.

A rapid rebound in moisture is expected as mixing ratios climb to
over 13 g/Kg Tuesday morning. Much cooler air then follows a strong,
yet non-eventful frontal passage late tuesday afternoon. H5/H7
pattern remains slightly amplified at this point, with another
rebound in moisture and CAPE heading into Thursday and Friday.
Temperatures through the period will be near normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1257 PM CDT Fri Aug 31 2018

Lingering stratus across the east has kept KTVF and KBJI in IFR
conditions. Showers and storms have already developed near the
cold front currently over the central forecast area, so have VCTS
or VCSH going for the Red River airports. That activity will push
eastward in the next few hours and affect the MN TAF sites, with
more developing further west so have at least a VC mention of
precip in all but KDVL through the early evening. Clouds should
clear out as the cold front pushes east later tonight. Cannot
completely rule out some patchy fog developing late tonight under
light winds with recent rain, but with unknown impact on TAF sites
will leave it out for now.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...JR
LONG TERM...Lynch
AVIATION...JR
Hazardous weather outlook, Aug 31, 4:25 AM CST, 10 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
525 AM CDT Fri Aug 31 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-011030-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
525 AM CDT Fri Aug 31 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Some patchy fog exists this morning along the upper Sheyenne
River Valley down to Gwinner which will reduce visibilities down
to a quarter mile at times. Conditions are expected to improve by
9am or so.

Early this afternoon thunderstorms are possible in NW MN and
chances will spread into the southern valley by late afternoon. A
few of these storms could be strong to severe with winds around
60mph and hail up to an inch and a half in size. With this
activity dangerous lightning and localized heavy rainfall or flash
flooding is also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Aug 31, 12:42 PM CST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
142 PM CDT FRI AUG 31 2018

MNZ008-009-013-014-016-311945-
East Marshall MN-Red Lake MN-North Beltrami MN-Pennington MN-
North Clearwater MN-
142 PM CDT FRI AUG 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARSHALL...
NORTHEASTERN RED LAKE...WEST CENTRAL BELTRAMI...PENNINGTON AND
NORTHWESTERN CLEARWATER COUNTIES UNTIL 245 PM CDT...

At 141 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hazel, or 9 miles southeast of Thief River Falls, moving northeast at
45 mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Mavie around 155 PM CDT.
  High Landing around 200 PM CDT.
  Goodridge around 205 PM CDT.
  Espelie around 215 PM CDT.
  Jelle and Carmel around 230 PM CDT.

Other locations impacted by this storm include Thief River Falls
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4783 9626 4803 9627 4844 9552 4807 9512
TIME...MOT...LOC 1841Z 242DEG 39KT 4799 9610

JH
Special weather statement, Aug 31, 2:08 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
308 PM CDT FRI AUG 31 2018

MNZ006-009-016-312115-
North Beltrami MN-North Clearwater MN-Lake Of The Woods MN-
308 PM CDT FRI AUG 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BELTRAMI...SOUTH CENTRAL
LAKE OF THE WOODS AND NORTH CENTRAL CLEARWATER COUNTIES UNTIL 415 PM
CDT...

At 308 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Berner, or 37 miles east of Thief River Falls, moving
northeast at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Upper Red Lake around 335 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central and northwestern Minnesota.

LAT...LON 4789 9543 4814 9558 4843 9463 4810 9460
TIME...MOT...LOC 2008Z 245DEG 37KT 4801 9539

JH
Special weather statement, Aug 31, 2:27 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
327 PM CDT FRI AUG 31 2018

MNZ029-NDZ052-053-312130-
Wilkin MN-Sargent ND-Richland ND-
327 PM CDT FRI AUG 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WILKIN...SOUTHERN
RICHLAND AND SOUTHEASTERN SARGENT COUNTIES UNTIL 430 PM CDT...

At 326 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Stiles to near Britton. Movement was
northeast at 45 mph.

Dime size hail and winds in excess of 30 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Stiles around 330 PM CDT.
  Mantador around 335 PM CDT.
  Great Bend around 340 PM CDT.
  Doran around 400 PM CDT.
  Lidgerwood around 410 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4594 9759 4618 9720 4626 9633 4593 9673
TIME...MOT...LOC 2026Z 245DEG 40KT 4612 9704 4579 9769

NC

The radar

The Aberdeen radar (KABR), 154 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Richland

When
August 31, 3:21 PM CST
Where
Richland County, 1.99 mi NE of Veblen Jct
Measured
1 in hail
Reported by
Public
Coordinates
46.070, -96.640

Hail, Richland

When
August 31, 3:35 PM CST to 3:36 PM CST
Where
Richland County, Fairmount
Measured
2 in hail
Reported by
Public
Coordinates
46.050, -96.600

Hail, Richland

When
August 31, 3:38 PM CST
Where
Richland County, 6.28 mi W of La Mars
Measured
0.88 in hail
Reported by
Public
Coordinates
45.960, -96.830

The hail fell near mile point 3, just east of Interstate 29.

Hail, Richland

When
August 31, 3:48 PM CST
Where
Richland County, 1.46 mi SSE of La Mars
Measured
1 in hail
Reported by
Public
Coordinates
45.950, -96.690

Hail, Grand Forks

When
August 31, 8:24 PM CST
Where
Grand Forks County, 2.78 mi SW of Grand Forks
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.890, -97.090

Dime to nickel sized hail fell just south of Grand Forks.

Hail, Grand Forks

When
August 31, 8:25 PM CST
Where
Grand Forks County, 1.46 mi NNE of Thompson
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
47.800, -97.090

Large hail fell along Interstate 29.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772073, 772074, 772075, 772077, 772078, 772079.